MAUDE Adverse Event Report: WILLIAM COOK EUROPE GUNTHER TULIP JUGULAR & FEMORAL VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR

WILLIAM COOK EUROPE GUNTHER TULIP JUGULAR & FEMORAL VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number G21360
Medical Device Problem Code Structural Problem (2506)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Great Vessel Perforation (2152)
Date of Event 05/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Similar to device under pma/510(k) k172557.Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: patient allegedly received an implant on (b)(6) 2020 due to lower extremity deep venous thrombosis.Next day, patient is alleging abdominal pain.On (b)(6) 2020, the physician performed exploratory laparotomy to open the inferior vena cava and a foreign body was found in the inferior vena cava.After confirmation, the physician found vena cava perforation with hemorrhage of blood vessel.Then the physician cut the filter and removed the filter from the vena cava.Patient outcome: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Summary of investigational findings: the investigation is based on a review of the imaging provided and the event description.It was reported that the patient alleged pain the day after filter placement.Exploratory laparotomy revealed a foreign body in the ivc and perforation of vena cava with hemorrhage of blood vessel.The filter was cut and removed.The reported indication for ivc filter placement was left lower extremity deep vein thrombosis, although this is rather vague as there is no mention of inability to anticoagulate and/or any concern for worsening clinical status if this thrombus embolized to the pulmonary arteries.Single poor-quality intraoperative photograph demonstrates what appears to be exposure of the inferior vena cava with what is to be presumed to be a primary filter leg of a gunther tulip ivc filter perforating the wall of the ivc.This leg is highlighted with a green circle digitally superimposed on the image.There is also a small metallic-appearing object located just superior to the circle, which may be a small surgical clip or an additional filter foot extending through the wall of the ivc.The ivc is completely exposed at this level there does not appear to be a large blood clot adherent to the vessel.There are no anatomical landmarks appreciated on this image to help localize where in the ivc the perforation has occurred.Despite this finding, it is uncertain if this perforation was present before or after the exploratory laparotomy and subsequent manipulations in order to expose the ivc.The complaint report is unhelpful in the lack of any details related to the patient's clinical course except that an ivc filter was implanted one day prior to the exploratory laparotomy.There is no discussion nor submitted images of the ivc filter implantation to help determine the likelihood of user error in developing such an impressive perforation in such a short period of time.The complaint report does state the patient had reported abdominal pain and an exploratory laparotomy was performed where a foreign body was found in the inferior vena cava, presumably the ivc filter.The filter was removed surgically per the report, although there are no images of this step either.Without any imaging prior to surgery, and/or at time of ivc filter placement, it is not possible to determine if this observed perforation is a result of the implantation procedure, the ivc filter itself, or the surgical exposure.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma, vena cava perforation, vena cava penetration.There are adequate controls in place to ensure the device was manufactured to specifications.It was assessed that because any discovered non-conformances were properly dispositioned before qc release, there is evidence that the dhr was fully executed.In addition, no other lot related complaints have been received from the field.It is therefore concluded that there is no evidence that nonconforming product exists in house or in field.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
GUNTHER TULIP JUGULAR & FEMORAL VENA CAVA FILTER SET
Common Device Name
DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key10137101
Report Number3002808486-2020-00610
Device Sequence Number16679926
Product Code DTK
UDI-Device Identifier10827002213606
UDI-Public(01)10827002213606(17)220109(10)E3939167
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/09/2022
Device Model NumberG21360
Device Catalogue NumberIGTCFS-65-UNI
Device Lot NumberE3939167
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer06/23/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date07/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR